HYDERABAD: Hundreds of people including women have been hospitalised in various districts of Telangana due to "withdrawal symptoms", after government crackdown on illegal manufacturing of liquor and adulterated toddy, state officials said today.
At last count, the number of those receiving treatment in districts of Mahabubnagar, Nizamabad, Adilabad, Nalgonda, topped 800 in the past two weeks, state Excise Enforcement Director Akun Sabharwal told PTI.
Such cases have also been reported in the districts of Medak and Karimnagar, besides neighbouring Kurnool in Andhra Pradesh.
Five deaths have been reported, but state officials have clarified that it is yet to be linked to complications associated with withdrawal symptoms, which had reportedly led to sudden change in their behaviour as well as "mental problems".
"We are waiting for medical reports (on these deaths)... only after that the causes of deaths will be determined," they said.
The trigger for withdrawal symptoms that led to their hospitalisation was government action, stepping up drive to check mixing of some chemicals/drugs into liquor and toddy that gave the "drunkards" some type of kick.
The Prohibition and Excise Department over the past two weeks has intensified enforcement against manufacturing of ID (illicit distilled) liquor and adulterated toddy particularly in the districts of Mahabubnagar, Nizamabad, and Nalgonda, among others, Principal Secretary Excise and Prohibition Ajay Misra told PTI.
"We are taking action against adulterated toddy and illicit liquor manufacturers, who mix different harmful chemicals with liquor. Cases are also being booked under relevant sections of NDPS Act," Misra said.
The Department, which held meetings over the matter, has issued directions to all district Collectors to make necessary rehabilitation/facilities in medical centres for those who reported withdrawal symptoms, he added.
Nizamabad District Superintendent of Police S Chandrasekhar Reddy said no confirmed deaths have been reported in Nizamabad due to this problem.
"They have been hospitalised not due to toddy or adulterated toddy consumption. The people are addicted to drug mixed synthetic toddy. Now following intensification of drive and registration of cases, such manufacturers are not mixing drug/chemicals in toddy and liquor. People are now suffering from withdrawal symptoms," the SP said.